Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Indianapolis, IN

July 12, 2008Morgan County, Owen County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2008, 8:05 PM EDT for Morgan County, Owen County, Putnam County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 8:05 PM EDT (00:05 UTC)
Expired
Jul 12, 2008, 8:45 PM EDT
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Morgan County, IN, Owen County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 47 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 5:28 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 130005
SVRIND
INC109-119-133-130045-
/O.NEW.KIND.SV.W.0183.080713T0005Z-080713T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORGAN COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN OWEN COUNTY IN WEST CENTRAL INDIANA...
  SOUTHEASTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 845 PM EDT

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GOSPORT...
  OR 21 MILES NORTHWEST OF BLOOMINGTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOSPORT BY 810 PM EDT...
  PARAGON BY 825 PM EDT...
  MARTINSVILLE BY 845 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3950 8685 3954 8626 3935 8626 3933 8660
      3933 8670 3934 8670 3933 8671 3932 8685
TIME...MOT...LOC 0005Z 269DEG 22KT 3941 8673

$$
JH
2 follow-up statements
000 
WWUS53 KIND 130026
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EDT SAT JUL 12 2008

INC119-133-130034-
/O.CAN.KIND.SV.W.0183.000000T0000Z-080713T0045Z/
OWEN-PUTNAM-
824 PM EDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OWEN AND
SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...

RADAR INDICATED THE WORST PART OF THE THUNDERSTORMS HAS MOVED EAST 
OF THESE AREAS.

LAT...LON 3952 8659 3952 8653 3954 8626 3935 8626
      3934 8658 3936 8663 3936 8662 3952 8666
TIME...MOT...LOC 0024Z 269DEG 22KT 3941 8658

$$

INC109-130045-
/O.CON.KIND.SV.W.0183.000000T0000Z-080713T0045Z/
MORGAN-
824 PM EDT SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN MORGAN COUNTY...

AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARAGON...OR 17 MILES
NORTH OF BLOOMINGTON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSVILLE BY 845 PM EDT...

LAT...LON 3952 8659 3952 8653 3954 8626 3935 8626
      3934 8658 3936 8663 3936 8662 3952 8666
TIME...MOT...LOC 0024Z 269DEG 22KT 3941 8658

$$
JH
000 
WWUS53 KIND 130041
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT SAT JUL 12 2008

INC109-130050-
/O.EXP.KIND.SV.W.0183.000000T0000Z-080713T0045Z/
MORGAN-
840 PM EDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORGAN COUNTY WILL
EXPIRE AT 845 PM EDT/745 PM CDT/...

A WEATHER SPOTTER REPORTED 45 MPH WINDS JUST BEFORE 830 PM NEAR 
PARAGON IN SOUTHERN MORGAN COUNTY.  HOWEVER RADAR NOW INDICATES THE 
STORM HAS WEAKEND AND IT WAS NOW MOVING INTO JOHNSON COUNTY.


LAT...LON 3952 8659 3952 8653 3954 8626 3935 8626
      3934 8658 3936 8663 3936 8662 3952 8666
TIME...MOT...LOC 0040Z 269DEG 22KT 3941 8645

$$
JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:31 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 12, 5:31 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT SAT JUL 12 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

COMPLEX OF TSRA ACRS IL WILL MOVE E ACROSS TAF SITES THRU 05Z OR SO.
HAVE TRIED TO TIME BEST TIMES FOR TSRA AT THE SITES AND WILL AMEND
AS NECESSARY...ESPECIALLY IF TSRA CONTINUE LONGER THAN EXPECTED AS
SOME MODELS HINT AT. PLENTY OF MOISTURE IN ATMS COULD PRODUCE IFR OR
LOWER VSBYS IN +RA...AND WIND GUSTS AOA 30KT POSSIBLE IN TSRA. AFTER
PRECIP ENDS SHUD BE A PERIOD OF MVFR CIGS THRU 10-13Z OR SO. VFR
CONDS THEN EXPECTED AS HIGH PRESSURE MOVES IN.

&&

.DISCUSSION...

FCST FOCUS ON PRECIP CHCS TONIGHT.

NO MODEL IS HANDLING THE UPSTREAM MO WAVE AND ASSOCIATED PRECIP AS
WELL AS HOPED.  WILL USE SIGNALS OF PRECIP CHCS FROM MET/MAV MOS
TONIGHT ALONG WITH ENVIRONMENTAL PARAMETERS SUCH AS PWS/INSTABILITY
FOR AMOUNTS OF PRECIP. IN A NUTSHELL...COMPLEX SFC PATTERN
HIGHLIGHTED BY A MYRIAD OF OUTFLOW BOUNDARIES IS LEADING TO LOW
CONFIDENCE ON FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. FIRST
GUESS IS ACROSS THE SOUTHERN THIRD NEAR THE OUTFLOW FROM EARLIER
STORMS. HOWEVER...UPSTREAM MO WAVE AND CONVECTION WILL MOVE EAST
WITHIN THE 850-300MB FLOW INTO AN INCREASINGLY UNSTABLE IL
ATMOSPHERE THIS EVENING...THUS IT WOULD APPEAR THAT THERE IS A RISK
FOR CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA THIS
EVENING AND OVERNIGHT.  EXCESSIVE RAIN POTENTIAL DOES EXIST DUE TO
PWS AROUND 2 INCHES AND INCREASING INSTABILITY WHICH IS FCST TO
PERSIST THROUGH 06Z TONIGHT. UPPER DIV WILL ALSO BE PRESENT AHEAD OF
THE SFC BOUNDARY TONIGHT. ANOTHER CONCERN WAS THE WAVE WHICH IS
EMBEDDED WITHIN THE SUBTROPICAL MONSOON PLUME WHICH WILL RIDE ALONG
THE WESTERLIES ACROSS THE AREA TONIGHT. LIMITING FACTOR IS
UNFAVORABLE ORIENTATION OF THE 850MB WINDS WHICH ALTHOUGH ARE FCST
TO BACK THIS EVENING ARE STILL WNW IN WAKE OF THE MORNING WAVE.
CURRENT THOUGHTS POINT TOWARD SOUTHERN MO/IL AND SOUTHERN IN FOR
POTENTIAL FOR MORE WIDESPREAD CONVECTION THIS EVENING.

AS MENTIONED...FORCING TONIGHT WILL ARISE FROM LIFT AHEAD OF THE
WAVE ACROSS MO ALONG WITH DYNAMIC LIFT AHEAD OF THE 700-500MB UPPER
TROUGH. HIGH PWS WITHIN SUBTROPICAL PLUME ALONG WITH UPPER DIV AND
EXPECTED INSTABILITY SHOULD PROVIDE THE SETTING FOR THUNDERSTORMS
WHICH ARE EFFICIENT AT PRODUCING HVY RAINS. MET/MAV MOS BOTH SHOW
LIKELY OR CATEGORICAL POPS AND WILL LEAVE THE CURRENT FCST AS IS.
SOME SVR RISK ALSO EXISTS AS INCREASING SHEAR INTERACTS WITH
INCREASING INSTABILITY ACROSS THE REGION AHEAD OF THE MO WAVE THIS
EVENING.

LINGERING PRECIP SHOULD EXIT THE AREA BY MIDDAY SUNDAY AS DRIER AIR
ARRIVES ON NW WINDS.  MOS IS VERY CLOSE TO THE CURRENT FCST MAX
TEMPS AND WILL LEAVE THE CURRENT NUMBERS AS IS.

MONDAY AND BEYOND...CONDS STILL APPEAR DRY FOR MOST OF NEXT WEEK
WITH THE NEXT FRONT EXPECTED TO TRY AND DROP INTO THE AREA NEXT FRI
OR SAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT SAT JUL 12 2008

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO
TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY
THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY
THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE
AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT
EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT.

THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jul 12, 7:58 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     2 N ATLANTA             40.24N 86.03W
07/12/2008                   TIPTON             IN   LAW ENFORCEMENT

            TREE DOWN AND SOME POWER LINES DOWN

&&

DWM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:06 PM EDTFlash Flood WarningINDRandolph3 hr
Jul 12, 8:27 PM EDTFlash Flood WarningINDHendricks, Morgan, Owen, Putnam3 hr
Jul 12, 9:23 PM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby37 min
Jul 12, 9:26 PM EDTAreal Flood AdvisoryINDJohnson, Rush, Shelby3 hr
Jul 12, 11:02 PM EDTAreal Flood WarningINDRandolph12 hr
Jul 12, 11:33 PM EDTAreal Flood WarningINDJohnson, Morgan, Putnam, Rush, Shelby12 hr
Jul 13, 12:35 AM EDTRiver Flood WarningINDClay, Greene34 hr
Jul 13, 3:26 AM EDTFlash Flood WarningINDRandolph116 min
Jul 13, 6:23 AM EDTRiver Flood WarningINDGreene, Owen42 hr
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDGibson, Knox42 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington37 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDSullivan, Vigo30 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDKnox, Sullivan61 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDKnox, Sullivan61 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.